North Carolina, 2017High Wind in North Carolina, March 10, 2017
March 10, 2017 · NWS RNK · 2 events in 2 counties and zones
A strong cold front moved across the central Appalachians during the early afternoon of March 10th, and was supported aloft by a strong upper level short wave trough. Wind gusts in excess of 40 mph were common across the mountains of North Carolina, however some gusts reached near 60 mph across Ashe and Watauga Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the central Appalachians during the early afternoon of March 10th, and was supported aloft by a strong upper level short wave trough. Wind gusts in excess of 40 mph were common across the mountains of North Carolina, however some gusts reached near 60 mph across Ashe and Watauga Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 10, 7:22 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 10, 7:22 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
722 AM EST Fri Mar 10 2017
.SYNOPSIS...
A cold front will move through the central Appalachians today
followed by windy and colder weather for the weekend. An area
of low pressure is forecast to move east across the deep South
late Saturday. This system will bring a period of snow to parts
of the Mid-Atlantic Saturday night and early Sunday. A winter
storm watch has been posted for the North Carolina High Country
for Saturday Night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 500 aM EST Friday...
Today's focus is centered around the passage of a cold front.
As of 5AM, the front extended from northern Virginia to central
Arkansas along a CHO-CRW-BWG-LIT Line. The front has tipped
over the east side of the Appalachians in northern VA and will
likely move into our northeastern CWA, backdoor style this
morning. An outflow boundary has raced out ahead of the front
and has moved southeast into NC/SC/GA. This outflow will
essentially cutoff any deep moisture from reaching the actual
surface front, so any rainfall across our CWA prior to FROPA
will be a tenth of an inch or less.
After some morning showers, the overall trend will be for
clearing this afternoon as the surface front passes through and
then south of the region. Dry northerly winds will develop with
cold air advection beginning for the afternoon. Temperatures
today will be warmest this morning, then trend down through the
afternoon behind the front. A modest 85h jet of 40kts and
pressure rises of about a millibar per hour will result in gusty
winds, especially along the Blue Ridge. Model guidance suggests
gusts upwards of 40 kts along the BRPKWY southwest of Roanoke
and into the NC High Country. Per this guidance and in
coordination with WFO GSP have issued a wind advisory through
9PM this evening.
It will be a race to see if temperatures can fall quick enough
this morning to combine with any lingering moisture over the
Highlands of VA/WV to produce any snow today. We are currently
advertising some light accumulation across northwest Greenbrier
County and points north, but that is about it for snow
accumulation today.
Once the sun sets this evening, temperatures will really start
to go down. 85h temps are progged near M10 deg C tonight, so
this will likely promote surface temperatures in the teens west
of the Blue Ridge and 20s East.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 500 AM EST Friday...
High pressure builds south into the region Saturday, allowing a
continued period of drying in the low to mid levels of the
atmosphere. In the meantime, colder than normal 850mb temperatures
settle overhead, with values as cold as -7 to -12 degrees celsius
common. This, coupled with abundant cloudcover and brisk northwest
winds, should limit daytime heating potential Saturday, keeping the
higher elevations in the low to mid 30s, with valleys and piedmont
counties struggling to reach the 40 degree mark.
In the mid-Mississippi valley, a positively-tilted mid-level trough
induces weak cyclogenesis Saturday along a southward-sagging
baroclinic zone. This feature will move into the deep south by
Saturday evening, leading to wintry weather potential Saturday night
into Sunday morning, especially across the high country of northwest
North Carolina.
Models continue to show a faster, drier, and southern trend to the
low pressure system, causing some uncertainty with the overall
spread of the POP/QPF in our forecast area. In general, have lowered
accumulations area wide slightly, limiting the northern extent of
the precipitation shield. This focuses the highest amounts in the
high country of North Carolina, currently teetering between advisory
and watch/warning criteria (5 inches in 12 hours). Headlines may be
needed shortly in these areas. In general, expect less than an inch
for the Roanoke/New River Valleys, 1 to 3 inches as you approach the
VA/NC border, with 3 to 6 inches possible along the higher ridges in
Watauga/Ashe Counties. Future model runs should make this portion of
the forecast a tad clearer.
Expect a break from the precipitation as early as Sunday afternoon
and evening, as a weak wedge of high pressure is expected to build
in from the northeast. This will be very short-lived, as both the
southern and northern jet stream energy is expected to combine to
initialize cyclogenesis off of the Carolina coast, spreading
moisture north into our area. This will bring another chance of
wintry precipitation to the area beginning Monday evening.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 500 AM EST Friday...
Monday night into Tuesday, models continue to hint at the rapid
formation of a mid latitude cyclone early in the period,
overspreading a mixture of rain and snow showers into our area. Any
precipitation that is thrust into our area will be followed by a
prolonged period of upslope snow showers along the western slopes of
the Appalachians. Uncertainty remains on just how robust this system
will be, so for now keeping precipitation types and accumulations
generic. High pressure will slowly build south out of the Great
Lakes and Ohio Valley for Wednesday, pushing the last of the
precipitation from the region as it travels south Wednesday night
into Thursday.
In general, Temperatures will be below normal during the medium
to long range period, with numerous opportunities for
precipitation.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EST Friday...
A wind shift will take place this morning, from southwest to
north. A cold front extends from central VA to eastern KY. This
front was moving to the south and will cross all of the terminal
sites across the RNK (Blacksburg) forecast service area this
morning. This will be a pronounced wind shift with sustained
speeds of 10 to 15 kts and gusts of 25 to 30 kts. Gusts up to 40
kts are possible over the ridges.
Cloud bases this morning will be highly variable until after
FROPA...primarily MVFR over the mountains and VFR east of the
Blue Ridge. Once the front comes through, expect improving
conditions this afternoon with clearing skies.
Widespread VFR is forecast for tonight and early Saturday with
diminishing winds.
Extended Aviation Discussion...
High pressure will settle over the area for Saturday with
extensive mid/high clouds in advance of the next system, but
mostly VFR for Saturday. Another more significant storm system
will approach from the west Saturday and slide south of the
region by early Sunday. It appears that the crux of this weather
system will pass to the south of the region. The NC region
stands the best chance of sub-VFR cigs/vsbys in -SN Saturday
night into Sunday morning. Another even stronger, perhaps
coastal winter storm is expected to develop along the Mid-
Atlantic coast in the Mon-Tue time frame with a more substantial
period of sub-VFR cigs in snow possible Monday night into
Tuesday. Strong gusty winds will also be a concern as this
system winds up off the mid- Atlantic coast.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 9 PM EST this evening for VAZ015>017.
NC...Wind Advisory until 9 PM EST this evening for NCZ001-002-018.
Winter Storm Watch from Saturday evening through Sunday
morning for NCZ001-018.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...JM
LONG TERM...JM/KK
AVIATION...PMHazardous weather outlook, Mar 10, 6:52 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
652 AM EST Fri Mar 10 2017
NCZ003>006-019-020-VAZ007-009>014-018>020-022>024-032>035-043>047-
058-059-WVZ042>044-507-508-111200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
652 AM EST Fri Mar 10 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A storm system this weekend may bring accumulating snow mainly
Saturday night into early Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-111200-
Ashe-Watauga-
652 AM EST Fri Mar 10 2017
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...
This Hazardous Weather Outlook is for northwest North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
A storm system this weekend will bring accumulating snow mainly
Saturday night into early Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-VAZ015>017-111200-
Alleghany NC-Grayson-Carroll-Floyd-
652 AM EST Fri Mar 10 2017
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A storm system this weekend may bring accumulating snow mainly
Saturday night into early Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 10, 9:34 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
934 AM EST Fri Mar 10 2017
NCZ004>006-020-102300-
Stokes-Rockingham-Caswell-Yadkin-
Including the cities of Danbury, Eden, Yanceyville,
and Yadkinville
934 AM EST Fri Mar 10 2017
...Enhanced Threat for Wildfires Today...
Little precipitation fell last night across the piedmont of North
Carolina, so ground fuels remain dry. The combination of dry
fuels, relative humidity values below 30 percent, and wind gusts
near 30 MPH will create conditions favorable for enhanced fire
growth and spread this afternoon.
Outdoor burning is highly discouraged. Residents are urged to
exercise caution handling any potential ignition source...
including machinery...cigarettes...and matches. Be sure to
properly discard all smoking materials.
MBS
High Wind, Watauga
- When
- March 10, 10:15 AM EST to 2:00 PM EST
- Where
- Watauga forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
Several wind gusts ranging from 50 to 56 knots were observed at the AWOS in Boone. In addition, the 911 call center in Boone reported two trees blown down on Deerfield Road.
High Wind, Ashe
- When
- March 10, 12:40 PM EST
- Where
- Ashe forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
A 60 mph wind gust was observed at Mt. Jefferson.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 10, 20171 death · 52 kt wind · 2 events
- Hail and Damaging Winds in Georgia, March 10, 2017$318,000 · 1 in hail · 10 events
- Winter Weather in New Jersey, March 10, 20171 injured · 11 events
- Flood in Washington, March 10 to 11, 2017$20,000 · 1 event
- Winter Weather in Pennsylvania, March 10, 201713 events
- Hail and Damaging Winds in Alabama, March 10, 2017$1,000 · 1 in hail · 11 events
- Damaging Winds in Texas, March 10, 2017$15,000 · 51 kt wind · 2 events
- Winter Storm and Winter Weather in Massachusetts, March 10, 20177 events
- Damaging Winds in Tennessee, March 10, 201750 kt wind · 4 events
- Winter Storm in Rhode Island, March 10, 20173 events
- Winter Weather in West Virginia, March 10, 20172 events
- Flash Flooding in Texas, March 10, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682955, 682958.